Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 12, 2009, 3:53 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2009, 3:53 PM CDT (20:53 UTC)
- Expired
- May 12, 2009, 4:34 PM CDT
- In force
- 41 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 122053
SVRLIX
LAC103-117-122200-
/O.NEW.KLIX.SV.W.0101.090512T2053Z-090512T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT TUE MAY 12 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
SOUTH CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 500 PM CDT
* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES WEST OF BUSH...OR 11 MILES NORTHEAST OF
COVINGTON...AND MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUSH BY 420 PM CDT...
SUN BY 435 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3062 8981 3060 8981 3051 9000 3063 9013
3078 8996
TIME...MOT...LOC 2053Z 225DEG 8KT 3061 9001
$$1 follow-up statement
000
WWUS54 KLIX 122134
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 PM CDT TUE MAY 12 2009
LAC103-117-122143-
/O.CAN.KLIX.SV.W.0101.000000T0000Z-090512T2200Z/
WASHINGTON LA-ST. TAMMANY LA-
434 PM CDT TUE MAY 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. TAMMANY AND
SOUTH CENTRAL WASHINGTON PARISHES IS CANCELLED...
THIS STORM HAS WEAKENED BELOW SEVERE LEVELS BUT WILL STILL PRODUCE
OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL AS IT
MOVES ALONG THE WASHINGTON-ST TAMMANY PARISH LINE THROUGH 5 PM CDT.
LAT...LON 3062 8981 3060 8981 3051 9000 3063 9013
3078 8996
TIME...MOT...LOC 2133Z 225DEG 8KT 3067 8994
$$
24/RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:09 PM CDT, 44 minutes earlier.
Area forecast discussion, May 12, 3:09 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 309 PM CDT TUE MAY 12 2009 .SYNOPSIS... ISOLATED CONVECTION HAS BEEN DEVELOPING ALONG SEA AND LAKE BOUNDARIES EARLY THIS AFTERNOON. THERE HAS ALSO BEEN A THUNDERSTORM COMPLEX OVER SOUTHERN ARKANSAS...WHICH SHOULD BE TRANSLATING EAST-SOUTHEASTWARD...AND SHOULD REMAIN WELL NORTH OF THE AREA. EXPECTING THE LOCAL CONVECTION TO DIE WITH LOSS OF HEATING. OUTSIDE OF CONVECTION...TEMPERATURES GENERALLY IN THE UPPER 80S. && .SHORT TERM... OUTSIDE OF THE ARKANSAS CONVECTIVE COMPLEX...WATER VAPOR LOOP SHOWS DRIER AIR TEMPORARILY WORKING INTO THE AREA. WILL KEEP 20 POPS FOR MOST OF THE AREA THIS EVENING...MAINLY TO DEAL WITH BOUNDARY INTERACTIONS...AND THE NON-ZERO CHANCE THAT ARKANSAS COMPLEX TAKES A MORE SOUTHERLY TRACK THAN ANTICIPATED. AS UPPER RIDGE TRANSITIONS EAST...MOISTURE BEGINS RETURNING TO THE AREA TOMORROW AFTERNOON. WILL KEEP LOW POPS FOR CONVECTION IN FORECAST FOR TOMORROW AFTERNOON AND THURSDAY. STRONG NORTHERN STREAM SHORTWAVE WILL BRING FRONT JUST TO OUR NORTH ON FRIDAY. ADDITIONAL MOISTURE...AND CONVERGENCE AHEAD OF THE FRONT...WILL ENHANCE PRECIPITATION CHANCES SOMEWHAT. WILL KEEP POPS IN THE CHANCE RANGE FOR NOW. TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL THROUGH FRIDAY. AREAS THAT RECEIVE PRECIPITATION BEFORE ABOUT 3 PM EACH DAY WILL LIKELY NOT REACH FORECAST TEMPS...BUT PICKING AN INDIVIDUAL STATION AHEAD OF TIME...IS A LOSING PROPOSITION. 35 && .LONG TERM... SATURDAY WILL BE A RELATIVE MINIMUM IN PRECIPITATION CHANCES COMPARED TO FRIDAY AND SUNDAY. FRIDAYS BOUNDARY WILL WASH OUT OR SHIFT BACK TO THE NORTH...AWAITING A STRONGER NORTHERN STREAM SHORTWAVE...DURING THE DAYTIME HOURS ON SATURDAY. GFS AND ECMWF BOTH FORECAST A COLD FRONTAL PASSAGE SUNDAY AFTERNOON OR EVENING...WITH THIS BEING THE BEST CHANCE OF WIDESPREAD PRECIPITATION DURING THE WEEK. WILL KEEP POPS IN THE CHANCE CATEGORY FOR NOW...BUT AS TIMING GETS REFINED...EXPECT LIKELY TO SHOW UP IN THE FORECAST FOR EITHER SUNDAY OR SUNDAY NIGHT. LINGERING SHOWERS SHOULD MOVE OUT MONDAY OR EARLIER...FOLLOWED BY DRIER AIR FOR EARLY TO MID WEEK. TEMPERATURES FOR FRIDAY THROUGH SUNDAY SHOULD BE NEAR NORMAL...BUT MAY BE TEMPERED BY PRECIPITATION IN SOME AREAS. ONCE THE RAIN DEPARTS...ANTICIPATE HIGH TEMPS NEAR NORMAL...WITH LOW TEMPS A FEW DEGREES BELOW NORMAL...ESPECIALLY NORTH...DUE TO THE DRIER AIR. 35 && .AVIATION... CONVECTION WILL QUICKLY COME TO AN END AROUND SUNSET. ALL SITES SHOULD BE IN VFR STATUS AND REMAIN THAT WAY UNTIL AFTER 6Z AND AT THAT TIME VISBIES AND EVEN CIGS MAY BEGIN TO APPROACH MVFR STATUS AT A FEW LOCATIONS OTHERWISE THINGS WILL REMAIN QUIET. AN HOUR OR TWO AFTER SUNRISE ALL SITES SHOULD BE IN VFR STATUS. /CAB/ && .MARINE... LIGHT ONSHORE FLOW WILL BEGIN OVER THE ENTIRE AREA TONIGHT AS HIGH PRESSURE BUILDS OVER THE ERN GULF AND ERN SEABOARD. LIGHT TO OCCASIONALLY MODERATE ONSHORE FLOW WILL REMAIN IN PLACE THROUGH THE END OF THE WEAK WITH SEAS RANGING FROM 1-4 FT. BY MID TO LATE THIS WEEKEND ANOTHER WEAK FRONT WILL MOVE TOWARDS THE AREA. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 67 89 68 87 / 20 30 10 30 BTR 68 90 69 88 / 20 20 10 30 MSY 71 88 72 87 / 20 20 10 30 GPT 69 86 71 84 / 20 30 10 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 12, 12:17 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1217 PM CDT TUE MAY 12 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-131730- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1217 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LAST INTO EARLY THIS EVENING. THESE THUNDERSTORMS WILL BE MOST LIKELY TO FORM NORTH OF THE INTERSTATE 10 CORRIDOR. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG AND POSSIBLY SEVERE LATE THIS AFTERNOON INTO EARLY THIS EVENING. THE PRIMARY THREAT FROM ANY STRONG THUNDERSTORM ACTIVITY WILL BE FREQUENT LIGHTNING STRIKES... HEAVY DOWNPOURS...STRONG GUSTY WINDS...AND HAIL. RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT RED RIVER LANDING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY. SOME OF THESE THUNDERSTORMS COULD BE STRONG...PRODUCING LIGHTNING...HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS. A COLD FRONT WILL AFFECT THE REGION SUNDAY AND MONDAY. SEVERAL ROUNDS OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT. THESE THUNDERSTORMS COULD BE STRONG AT TIMES...PRODUCING HEAVY RAINFALL... FREQUENT LIGHTNING...HAIL...AND DAMAGING WINDS. THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT BATON ROUGE ON THURSDAY MAY 14TH...AND CONTINUE ABOVE FLOOD STAGE AT RED RIVER LANDING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 12, 1:50 PM CDT, 2 hours 3 minutes before
LAZ061>064-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 150 PM CDT TUE MAY 12 2009 ...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING ST. BERNARD PARISH...JEFFERSON PARISH...ORLEANS PARISH...PLAQUEMINES PARISH... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TIMBERLANE...OR ABOUT OVER TERRYTOWN. THE THUNDERSTORM WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR... TERRYTOWN BY 155 PM... BELLE CHASSE BY 210 PM... BELLE CHASSE BY 215 PM... CHALMETTE AND 7 MILES WEST OF VIOLET BY 245 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BANNAN
Special weather statement, May 12, 2:31 PM CDT, 1 hour 22 minutes before
LAZ040-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 231 PM CDT TUE MAY 12 2009 ...SLOW MOVING STRONG THUNDERSTORM AFFECTING ST. TAMMANY PARISH... AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF SLIDELL...OR ABOUT 4 MILES NORTH OF SLIDELL AIRPORT. THE THUNDERSTORM WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SLIDELL AIRPORT AND PEARL RIVER THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 22/TD
Special weather statement, May 12, 3:28 PM CDT, 25 minutes before
LAZ039-040-MSZ077-122115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 328 PM CDT TUE MAY 12 2009 ...LINE OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING WASHINGTON PARISH...PEARL RIVER COUNTY...ST. TAMMANY PARISH... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF COVINGTON TO JUST WEST OF PICAYUNE...MOVING NORTH AT 10 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... BUSH AND SUN THE PRIMARY THREAT FROM THESE STORMS IS PEA TO MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 22/TD
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 23 min |
| May 11, 7:32 PM CDT | Special Marine Warning | LIX | 28 min | |
| May 12, 2:22 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Tammany, Tangipahoa | 76 days |
| May 12, 4:47 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 29 min |
| May 12, 6:06 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena | 39 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.